Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 45, NWS Shreveport, LA

May 10, 2008McCurtain County, Oklahoma

NWS Shreveport, LA issued this tornado warning at May 10, 2008, 6:55 PM CDT for McCurtain County, Oklahoma. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 6:55 PM CDT (23:55 UTC)
Expired
May 10, 2008, 8:00 PM CDT
In force
65 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 128 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:00 PM CDTHAIL 1.75Battiest, OK
May 10, 7:20 PM CDTTSTM WND DMG1 S Pickens, OKTREE DOWN JUST SOUTH OF TOWN.
May 10, 7:20 PM CDTHAIL 0.881 S Pickens, OKNICKEL SIZED HAIL JUST SOUTH OF TOWN.
May 10, 7:30 PM CDTHAIL 1.7510 N Broken Bow, OKGOLFBALL SIZED HAIL AT THE HOUCHATOWN STATE PARK ALONG THE SOUTHERN END OF BROKEN BOW LAKE.
May 10, 7:40 PM CDTFUNNEL CLOUD3 Ne Broken Bow, OKFUNNEL CLOUD SPOTTED JUST NORTHEAST OF BROKEN BOW NEAR HWY 259.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:38 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1370 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 102357
TORSHV
OKC089-110100-
/O.NEW.KSHV.TO.W.0045.080510T2355Z-080511T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
655 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 800 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 32 MILES        
  NORTHWEST OF BROKEN BOW...OR ABOUT 5 MILES SOUTHWEST OF            
  PICKENS...MOVING SOUTHEAST AT 51 MPH.

* THE TORNADO WILL BE NEAR...
  7 MILES SOUTH OF BATTIEST BY 700 PM CDT...
  MOUNT HERMAN AND BETHEL BY 710 PM CDT...
  6 MILES SOUTH OF SHERWOOD BY 715 PM CDT...
  HOCHATOWN BY 725 PM CDT...
  9 MILES NORTH OF EAGLETOWN BY 735 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. RESIDENTS IN THE 
PATH OF THIS STORM SHOULD TAKE SHELTER IMMEDIATELY

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

LAT...LON 3424 9446 3388 9448 3406 9516 3425 9515
      3425 9504 3449 9504
TIME...MOT...LOC 2355Z 292DEG 45KT 3433 9507

$$

15
1 follow-up statement
000 
WWUS54 KSHV 110025
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
723 PM CDT SAT MAY 10 2008

OKC089-110100-
/O.CON.KSHV.TO.W.0045.000000T0000Z-080511T0100Z/
MCCURTAIN OK-
723 PM CDT SAT MAY 10 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL
MCCURTAIN COUNTY...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 7 MILES WEST OF
HOCHATOWN...OR ABOUT 27 MILES WEST OF DE QUEEN...MOVING SOUTHEAST AT
52 MPH.

THE TORNADO WILL BE NEAR...
  8 MILES NORTHEAST OF BROKEN BOW NEAR HOCHATOWN STATE PARK BY 
  730 PM CDT...
  EAGLETOWN BY 740 PM CDT...
  WEST LINE AND 7 MILES NORTHEAST OF CERROGORDO BY 745 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

GOLF BALL SIZE HAIL HAS ALREADY BEEN REPORTED AT 7 PM IN BATTIEST 
WITH THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

LAT...LON 3424 9446 3388 9448 3406 9505 3449 9504
TIME...MOT...LOC 0023Z 298DEG 45KT 3417 9477

$$

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 10, 3:27 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 10, 3:27 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
327 PM CDT SAT MAY 10 2008

.DISCUSSION...
QUIET DAY SO FAR ACROSS THE CWA. CLOUD COVER HAS HELD TEMPS DOWN
BELOW THE LEVEL NEEDED TO BREAK THE LOW LEVEL CAP. HOWEVER...AS
A COLD FRONT AND ASSOCIATED UPPER TROUGH OVER WESTERN OKLAHOMA AND
TEXAS PANHANDLE MOVES A LITTLE CLOSER...THE CAP SHOULD BEGIN TO
ERODE. WILL BET ON A LINE FORMING AND BECOMING FAIRLY SOLID AS IT
REACHES SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA THIS EVENING.
WILL CONTINUE WITH LIKELY POPS IN THESE AREAS...WHICH IS MUCH
HIGHER THAN MOS. SEVERE RISK STILL HIGH...SO CARRYING MENTION OF
SEVERE ALL OF THE CWA FOR THE EVENING HOURS AND IN THE EASTERN
ZONES AFTER MIDNIGHT. BY DAYBREAK...MOST OF THE CONVECTION SHOULD
BE EAST OF THE CWA. WEATHER ON MOTHERS DAY WILL BE PLEASANT AREA
WIDE WITH HIGHS IN THE 70S MOST LOCATIONS AS A WEAK RIDGE BUILDS
OVER THE CENTRAL U.S. RIDGE WILL MOVE TO THE MISSISSIPPI VALLEY
AND AMPLIFY EARLY ON TUESDAY...ALLOWING A TROUGH TO DIG DEEP INTO
THE WESTERN U.S. THIS WILL BE THE NEXT WEATHER SYSTEM TO EFFECT
THE FORECAST AREA...BEGINNING WITH A CHANCE OF RAIN BY TUESDAY.
RAIN CHANCES WILL INCREASE INTO WEDNESDAY AS THE LOW DIGS INTO
WEST TEXAS. THIS SYSTEM COULD BE BE A HEAVY RAIN PRODUCER FOR THE
REGION...AS WELL AS BRINGING A POTENTIAL FOR SEVERE WEATHER.
GFS IS SLOW KICKING THE SYSTEM OUT OF THE CENTRAL U.S. SO SOME
UNCERTAINTY AS TO THE ENDING OF THE EVENT. PRECIP COULD HANG IN
UNTIL LATE FRIDAY.

CLOUDS...RAIN AND PERSISTENT NORTH WINDS WILL RESULT IN SLIGHTLY
BELOW NORMAL TEMPS FOR MUCH OF THE UPCOMING WEEK.

&&

.AVIATION...
HIGH BASED MVFR CIGS STILL HOLDING ON ACROSS MUCH OF E TX THIS
AFTERNOON...ALTHOUGH BELIEVE THAT CIGS SHOULD CONTINUE TO SLOWLY
IMPROVE TO VFR BY 21-24Z. WARM FRONT HAS WORKED N INTO THE NRN
SECTIONS OF SW AR AS WELL...WHICH WILL BECOME THE FOCUS FOR SCT
STRONG/SVR CONVECTION LATE THIS AFTERNOON/EVENING AS UPPER TROUGH
ENTERS THE SRN PLAINS. WHILE BKN VFR CIGS WILL PERSIST ACROSS
E TX/NW LA/SW AR DURING THE EVENING...SCT CIGS WILL BECOME MORE BKN
ACROSS SCNTRL AR/NCNTRL LA...ESPECIALLY AS SCT CONVECTION BEGINS TO
DEVELOP ACROSS E TX THIS EVENING. MAY SEE A THIN BKN LINE OF
CONVECTION DEVELOP LATER THIS EVENING ALONG THE ATTENDANT COLD FRONT
ACROSS SW AR/ERN TX/N LA...BEFORE MUCH DRIER AIR BEGINS TO FILTER S
BEHIND THE FRONT OVERNIGHT. MAY ALSO SEE BRIEF LOW MVFR CIGS ACROSS
DEEP E TX PRIOR TO THE FROPA...BEFORE FRONT IS ABLE TO SCOUR THE LOW
LEVEL MOISTURE OUT. NW WINDS WILL INCREASE TO 10-15 KTS BEHIND THE
FRONT...WITH GUSTS TO 20-25KTS POSSIBLE SUNDAY AFTERNOON AS STRONGER
WINDS ARE ABLE TO MIX DOWN WITH HEATING. OTHERWISE...THE REMAINDER
OF THE TAF PERIOD WILL REMAIN VFR...WITH ONLY SOME THIN CIRRUS
OVERSPREADING E TX/LA SUNDAY/SUNDAY NIGHT. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  77  52  84 /  70  10   0   0
MLU  60  76  50  80 /  60  10   0   0
DEQ  51  75  43  80 /  50  10   0   0
TXK  58  72  46  80 /  50  10   0   0
ELD  61  76  43  82 /  70  10   0   0
TYR  59  77  52  83 /  50   0   0   0
GGG  60  78  48  83 /  50   0   0   0
LFK  67  80  51  84 /  40   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/15
Hazardous weather outlook, May 10, 12:00 PM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 10 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-111100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT...ACCOMPANIED BY A DRY LINE...WILL MOVE INTO
SOUTHERN OKLAHOMA AND NORTH TEXAS THIS AFTERNOON. WITH A WARM...
MOIST AND UNSTABLE AIRMASS IN PLACE AHEAD OF THIS SYSTEM...AND THE
ADDITIONAL SUPPORT OF A VIGOROUS UPPER LEVEL TROUGH...THUNDERSTORMS
ARE EXPECTED TO DEVELOP. THERE IS A MODERATE RISK THAT STORMS WILL
BECOME SEVERE ACROSS THE FOUR STATE REGION...PRODUCING LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT
IS EXPECTED TO CONTINUE THROUGHOUT THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR THE MIDDLE OF
NEXT WEEK AS A COLD FRONT MOVES THROUGH THE FOUR STATE
REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL BE NEEDED TODAY AND OVERNIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:46 PM CDTTornado WarningSHVMcCurtain59 min

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.